Alert archive / Oregon / Gale Warnings in 2021

Gale Warning 20, NWS Portland, OR

March 18, 2021

NWS Portland, OR issued this gale warning at Mar 18, 2021, 2:50 AM PDT. It took effect at Mar 18, 2021, 3:00 PM PDT. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2021, 2:50 AM PDT (09:50 UTC)
In effect from
Mar 18, 2021, 3:00 PM PDT
Expired
Mar 19, 2021, 6:00 PM PDT
In force
27 hr
Issued by
NWS Portland, OR

The text

As transmitted.

808 
WHUS76 KPQR 180950
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
250 AM PDT Thu Mar 18 2021

PZZ275-182300-
/O.CAN.KPQR.GL.W.0019.000000T0000Z-210319T1800Z/
/O.NEW.KPQR.SC.Y.0045.210318T0950Z-210319T0200Z/
/O.NEW.KPQR.GL.W.0020.210319T0200Z-210319T1800Z/
Waters from Cascade Head to Florence OR from 10 to 60 NM-
250 AM PDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM PDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM PDT
FRIDAY...

* WHAT...For the Small Craft Advisory, south winds 20 to 25 kt
  with gusts up to 30 kt. Isolated gusts up to 40 kt will be 
  possible. Seas 12 to 17 feet at 11 seconds. For the Gale 
  Warning, south winds 25 to 35 kt with gusts up to 50 kt and seas
  17 to 22 feet at 14 seconds expected.
 
* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Small Craft Advisory, until 7 PM PDT this evening. Gale 
  Warning, from 7 PM this evening to 11 AM PDT Friday. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ270-182300-
/O.CON.KPQR.SC.Y.0044.000000T0000Z-210319T0200Z/
/O.CON.KPQR.GL.W.0019.210319T0200Z-210319T1800Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
250 AM PDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
PDT FRIDAY...

* WHAT...For the Small Craft Advisory, south winds 20 to 25 kt
  with gusts up to 30 kt. Isolated gusts up to 40 kt will be 
  possible. Seas 10 to 15 feet at 11 seconds. For the Gale 
  Warning, south winds 25 to 35 kt with gusts up to 50 kt and seas
  17 to 22 feet at 13 seconds expected. 

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM.

* WHEN...Small Craft Advisory, until 7 PM PDT this evening. Gale 
  Warning, from 7 PM this evening to 11 AM PDT Friday. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-255-182300-
/O.CON.KPQR.SC.Y.0044.210318T1200Z-210319T0200Z/
/O.CON.KPQR.GL.W.0019.210319T0200Z-210319T1800Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
250 AM PDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
PDT FRIDAY...

* WHAT... For the Small Craft Advisory, south winds 20 to 25 kt 
  with gusts up to 30 kt. Isolated gusts up to 35 kt will be 
  possible. Seas 9 to 14 feet at 11 seconds expected. For the Gale
  Warning, south winds 25 to 35 kt with gusts up to 45 kt and 
  seas 18 to 23 feet at 14 seconds expected.
  
* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...Small Craft Advisory, from 5 AM early this morning to 7
  PM PDT this evening. Gale Warning, from 7 PM this evening to 11
  AM PDT Friday. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-182300-
/O.EXT.KPQR.SC.Y.0044.210318T1300Z-210319T1800Z/
Columbia River Bar-
250 AM PDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 AM THIS MORNING TO
11 AM PDT FRIDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...6 to 8 ft building to 7 to 10 ft by 
    Thursday morning. Seas continue building to 10 to 14 ft by 
    Thursday afternoon, reaching close to 15 ft by Thursday 
    night and continue through Friday. 

  - FIRST EBB...Around 830 AM Thursday. Seas near 12 ft. 

  - SECOND EBB...Around 845 PM Thursday. Seas near 16 ft. 

  - THIRD EBB...Around 900 AM Friday. Seas near 18 ft. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...From 6 AM this morning to 11 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
4 follow-up statements
162 
WHUS76 KPQR 181612
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
912 AM PDT Thu Mar 18 2021

PZZ270-190515-
/O.EXT.KPQR.SC.Y.0044.000000T0000Z-210318T2200Z/
/O.EXT.KPQR.GL.W.0019.210318T2200Z-210319T2100Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
912 AM PDT Thu Mar 18 2021

...GALE WARNING NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 2 PM
PDT FRIDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with 
  gusts up to 45 kt and seas 17 to 22 feet at 13 seconds 
  expected. For the Small Craft Advisory, south winds 20 to 25 
  kt with gusts up to 35 kt and seas 10 to 15 feet at 11 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM.

* WHEN...Gale Warning, from 3 PM this afternoon to 2 PM PDT 
  Friday. Small Craft Advisory, until 3 PM PDT this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ275-190515-
/O.EXT.KPQR.SC.Y.0045.000000T0000Z-210318T2200Z/
/O.EXT.KPQR.GL.W.0020.210318T2200Z-210319T2100Z/
Waters from Cascade Head to Florence OR from 10 to 60 NM-
912 AM PDT Thu Mar 18 2021

...GALE WARNING NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 2 PM
PDT FRIDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with 
  gusts up to 45 kt and seas 17 to 22 feet at 14 seconds 
  expected. For the Small Craft Advisory, south winds 20 to 30 
  kt with gusts up to 40 kt and seas 12 to 17 feet at 11 seconds.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Gale Warning, from 3 PM this afternoon to 2 PM PDT 
  Friday. Small Craft Advisory, until 3 PM PDT this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-255-190515-
/O.EXT.KPQR.SC.Y.0044.000000T0000Z-210319T0000Z/
/O.EXT.KPQR.GL.W.0019.210319T0000Z-210319T2100Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
912 AM PDT Thu Mar 18 2021

...GALE WARNING NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 PM
PDT FRIDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with 
  gusts up to 45 kt and seas 16 to 21 feet at 14 seconds 
  expected. For the Small Craft Advisory, south winds 15 to 25 
  kt with gusts up to 30 kt and seas 8 to 13 feet at 11 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...Gale Warning, from 5 PM this afternoon to 2 PM PDT 
  Friday. Small Craft Advisory, until 5 PM PDT this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-190515-
/O.CON.KPQR.SC.Y.0044.000000T0000Z-210319T1800Z/
Columbia River Bar-
912 AM PDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
FRIDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...10 to 14 ft through Thursday building overnight
    Friday. 

  - FIRST EBB...Around 845 PM Thursday. Seas near 15 ft. 

  - SECOND EBB...Around 900 AM Friday. Seas near 18 ft. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 11 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
191 
WHUS76 KPQR 182158
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
258 PM PDT Thu Mar 18 2021

PZZ270-191100-
/O.EXP.KPQR.SC.Y.0044.000000T0000Z-210318T2200Z/
/O.CON.KPQR.GL.W.0019.210318T2200Z-210319T2100Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
258 PM PDT Thu Mar 18 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM PDT FRIDAY...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  17 to 22 feet at 13 seconds expected.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM.

* WHEN...Until 2 PM PDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ275-191100-
/O.EXP.KPQR.SC.Y.0045.000000T0000Z-210318T2200Z/
/O.CON.KPQR.GL.W.0020.210318T2200Z-210319T2100Z/
Waters from Cascade Head to Florence OR from 10 to 60 NM-
258 PM PDT Thu Mar 18 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM PDT FRIDAY...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  18 to 23 feet at 14 seconds expected.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Until 2 PM PDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-255-191100-
/O.CON.KPQR.SC.Y.0044.000000T0000Z-210319T0000Z/
/O.CON.KPQR.GL.W.0019.210319T0000Z-210319T2100Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
258 PM PDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM PDT FRIDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with 
  gusts up to 45 kt and seas 16 to 21 feet at 14 seconds 
  expected. For the Small Craft Advisory, south winds 20 to 25 
  kt with gusts up to 35 kt and seas 10 to 14 feet at 11 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...Gale Warning, until 2 PM PDT Friday. Small Craft 
  Advisory, until 5 PM PDT this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-191100-
/O.CON.KPQR.SC.Y.0044.000000T0000Z-210319T1800Z/
Columbia River Bar-
258 PM PDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
FRIDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...10 to 14 ft through Thursday building 
    overnight Friday. 

  - FIRST EBB...Around 845 PM Thursday. Seas near 14 to 16 ft. 

  - SECOND EBB...Around 900 AM Friday. Seas 16 to 18 ft. 


* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 11 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
592 
WHUS76 KPQR 190942
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
242 AM PDT Fri Mar 19 2021

PZZ270-192245-
/O.EXT.KPQR.GL.W.0019.000000T0000Z-210320T0100Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
242 AM PDT Fri Mar 19 2021

...GALE WARNING UNTIL 6 PM TODAY...

* WHAT...South to southwest winds 20 to 30 kt, with gusts up to 40 
  kt. Seas 20 to 22 ft.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM.

* WHEN...Until 6 PM PDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ275-192245-
/O.EXT.KPQR.GL.W.0020.000000T0000Z-210320T0100Z/
Waters from Cascade Head to Florence OR from 10 to 60 NM-
242 AM PDT Fri Mar 19 2021

...GALE WARNING UNTIL 6 PM TODAY...

* WHAT...South to southwest winds 20 to 30 kt, with gusts up to 40 
  kt. Seas 20 to 24 ft.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Until 6 PM PDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-255-192245-
/O.EXT.KPQR.GL.W.0019.000000T0000Z-210320T0100Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
242 AM PDT Fri Mar 19 2021

...GALE WARNING UNTIL 6 PM TODAY...

* WHAT...South to southwest winds 20 to 25 kt, with gusts up to 35 
  kt. Seas 17 to 21 ft, with highest seas later this morning into 
  early afternoon. 

* WHERE...Nearshore coastal waters, from Cape Shoalwater to 
  Florence, from shore out 10 nm. 

* WHEN...Until 6 PM PDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-192245-
/O.EXT.KPQR.SC.Y.0044.000000T0000Z-210320T1900Z/
Columbia River Bar-
242 AM PDT Fri Mar 19 2021
 
...SMALL CRAFT ADVISORY TODAY THROUGH SATURDAY MORNING...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...12 to 14 ft early, then 16 to 18 ft this
    morning through early this evening. Then, seas slowly 
    subsiding to 12 ft through late tonight. 

  - FIRST EBB...around 9 am today. Seas near 20 ft with breakers.

  - SECOND EBB...around 930 pm today. Seas 17 ft with breakers. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until noon PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
275 
WHUS76 KPQR 192118
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
218 PM PDT Fri Mar 19 2021

PZZ270-200100-
/O.CON.KPQR.GL.W.0019.000000T0000Z-210320T0100Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
218 PM PDT Fri Mar 19 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* WHAT...Southwest winds 25 to 30 kt with gusts up to 40 kt and 
  seas 17 to 20 feet at 12 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM.

* WHEN...Until 6 PM PDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ275-200100-
/O.CON.KPQR.GL.W.0020.000000T0000Z-210320T0100Z/
Waters from Cascade Head to Florence OR from 10 to 60 NM-
218 PM PDT Fri Mar 19 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 15 to 19 feet at 13 seconds.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Until 6 PM PDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-255-200100-
/O.CON.KPQR.GL.W.0019.000000T0000Z-210320T0100Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
218 PM PDT Fri Mar 19 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 
  14 to 19 feet at 13 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...Until 6 PM PDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-201030-
/O.CON.KPQR.SC.Y.0044.000000T0000Z-210320T1900Z/
Columbia River Bar-
218 PM PDT Fri Mar 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON PDT
SATURDAY...

* WHAT...Rough bar conditions expected.

   - GENERAL SEAS...seas 12 to 14 ft through this evening
     subsiding overnight to around 10 to 12 ft. 

   - FIRST EBB...around 930 PM today. Seas 14 to 16 ft with
  breakers likely. 

   - SECOND EBB...around 945 AM Sat. Seas 11 to 13 ft. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until noon PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Mar 17, 9:40 PM PDT, 5 hours 10 minutes earlier.

Area forecast discussion, Mar 17, 9:40 PM PDT, 5 hours 10 minutes before
Area Forecast Discussion...UPDATE
National Weather Service Portland OR
940 PM PDT Wed Mar 17 2021

Updated Aviation discussion

.SYNOPSIS...High pressure will keep dry weather through much of the
night. The next system will arrive early Thursday bringing rain
across the area, with continued wet weather through the weekend.

&&

.SHORT TERM...Tonight through Friday...Clear skies across NW Oregon,
SW Washington will continue through this evening. Overnight lows will
be warmer than the last two nights as southwesterly flow brings a
warmer airmass into the region. According to GOES water vapor, there
is currently a low pressure near 45N, 140W. This low will slowly
progress towards Vancouver Island over the next couple of days.
Convective allowing models are showing multiple
disturbances splitting off ahead of the parent low throughout the day
Thursday. These shortwaves will disperse moisture over much of the
Pacific Northwest with the first round of rain moving onshore
Thursday morning. Winds along the coast will ramp up to around 25 mph
Thursday as the shortwaves offshore move north. There is a chance
that thunderstorms could pop-up along the coast early Thursday, but
confidence is low for this time. Confidence in thunderstorms
increases slightly for Thursday evening into early Friday morning
over the coastal waters and near the beaches along the coast.
Thunderstorms are not expected to move east of the Coast Range. The
cold front of the parent low is expected to push onshore Friday
afternoon. Winds along the coast will be strong but should remain
below warning criteria Friday.

Snow levels will drop to Cascade pass levels Thu afternoon then down
to around 3000 ft by Fri morning and 2500-3000 ft Fri afternoon.
Snow accumulations will not be very impressive as the orographics
aren't favorable.

.LONG TERM...Friday night through Tuesday...The upper trough and
surface low finally moves inland late Fri/early Sat with west to
northwest flow developing to provide more favorable orographics for
the Cascades with snow levels in the 2000-2500 ft range. Will have
better snowfall rates then, but QPF is decreasing Sat so will
probably be sub-advisory criteria. Precipitation tapers off slightly
Saturday night but quickly returns Sunday afternoon as the next
front moves towards the coast. The front associated with this system
looks to be moving at a pretty good pace so the rain should taper by
Monday afternoon but not quite end, especially for the mountains, as
the area will be under cyclonic northwest flow aloft which is a good
pattern to keep showers going. Showers look to end Tue as the upper
flow turns northerly as an upper ridge builds offshore. /mh

&&

.AVIATION...Mostly clear skies tonight will eventually become mostly
cloudy as a Pacific front approaches the region. Expect VFR
conditions to persist overnight as cigs gradually lower. Rain
associated with the frontal system will likely reach the coast
around 12Z while surface winds become more southeasterly. By around
16Z to 18Z coastal southerly winds increase with gusts of 25 to 30
kt likely, especially along the central Oregon coast. Precipitation
spread inland Thursday as the weakening front pushes onshore. Model
guidance continues to suggest cigs will remain predominately VFR,
but could see periods of MVFR cigs though with the passing rain.
Rain will likely transition to showers after 00Z Friday, before
another front approaches after 06Z Friday.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...VFR conditions will persist although
increasing clouds are expected as a front moves through Thu. Chances
for rain begin around 16Z Thu with southeasterly winds expected to
increase to around 12 kt. /DDH

&&

.MARINE...High pressure over the waters is beginning to erode as
large broad low pressure system moves into the eastern Pacific
this evening. Along the leading edge of the low is a cold front
which will push over the waters late tonight/early Thursday
morning. This front will cause winds to increase but likely will
remain around 20 to 25 kt with gusts up to 30 kt. There is a
chance that there could be isolated gusts up to 35 kt or even 40
kt, especially in the outer waters but more widespread Small
Craft Advisory levels. Seas will be composed of a westerly swell
around 4 to 6 ft at 12 seconds with a 10 ft wind wave. Combined
seas expected to be around 12 ft at 14 seconds.

As the initial front moves inland, a second disturbance will
fill in behind it. This system has a lot more energy and upper
level support which will likely cause it to be a bit more active.
Expecting winds to increase leading up to this system's onset so
have issued a Gale Watch for Thursday afternoon and evening. The
challenge at that point is that there appears to be an equal
chance for small craft winds and seas, and gale force winds.
Because confidence is lower than what would be needed for a
warning, the Gale Watch will remain in place through late Friday.
Seas too will begin to build up to 14 ft at 13 seconds.

By Friday morning, this next system will be in full swing with a
weak westerly background swell and a strong wind wave. Winds will
be 25 to 35 kt with gusts to 40 kt increasing to 45 kt by Friday
morning. Seas too build build drastically with much of the
significant wave heights comprised of the wind wave. Expecting
seas around 16 to 19 ft through the outer northern waters north
of Cascade Head, and up to 21 ft in the central outer waters.
Expecting gusty winds through the inner waters but seas will be
slightly lower up to 18 ft. Periods in all locations will be
around 15 seconds. Should also mention that there is a chance
for thunderstorms over all of the waters on Friday as the system
moves inland.

In the post frontal environment conditions will ease and become
more settled. Conditions will persist through early next week.

-Muessle

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Gale Watch from late tonight through Friday morning for Waters
     from Cape Shoalwater WA to Cascade Head OR from 10 to 60
     NM.

     Small Craft Advisory from 8 PM this evening to 5 AM PDT
     Thursday for Waters from Cape Shoalwater WA to Cascade
     Head OR from 10 to 60 NM.

     Small Craft Advisory from 5 AM Thursday to 11 AM PDT Friday for
     coastal waters from Cape Shoalwater WA to Florence OR out
     10 NM.

     Gale Watch from late tonight through Friday morning for Waters
     from Cascade Head to Florence OR from 10 to 60 NM.

     Small Craft Advisory from 8 PM this evening to 2 AM PDT
     Thursday for Waters from Cascade Head to Florence OR from
     10 to 60 NM.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:50 AM PDTSmall Craft AdvisoryPQR12 hr

Nearby

Gale Warnings in Oregon, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.